Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 18, NWS Riverton, WY

October 16, 2020Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Oct 16, 2020, 3:47 PM MDT for Fremont County, Hot Springs County, Park County, Wyoming. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 3:47 PM MDT (21:47 UTC)
Expired
Oct 17, 2020, 3:00 AM MDT
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
481 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS75 KRIW 162147
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
347 PM MDT Fri Oct 16 2020

WYZ002-170900-
/O.NEW.KRIW.HW.W.0018.201016T2147Z-201017T0900Z/
Absaroka Mountains-
347 PM MDT Fri Oct 16 2020

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 80 mph.

* WHERE...Absaroka Mountains including the Chief Joseph Highway.

* WHEN...Until 3 AM MDT Saturday.

* IMPACTS...Travel will be difficult over Chief Joseph Highway.
  There will be an extreme blow over risk for light and high
  profile vehicles, including campers and tractor trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. 

&&

$$

WYZ003-170900-
/O.NEW.KRIW.HW.W.0018.201016T2147Z-201017T0900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
347 PM MDT Fri Oct 16 2020

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Cody Foothills especially along Highway 120.

* WHEN...Until 3 AM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will
  enhance the blow over risk for lightweight and high profile
  vehicles including campers and tractor trailers. This includes 
  Highway 120.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if traveling. In a parking lot, park into the wind to
minimize the possibility of your car door hitting another parked 
vehicle.

&&

$$

21
1 follow-up statement
241 
WWUS75 KRIW 170903
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
303 AM MDT Sat Oct 17 2020

WYZ002-003-171015-
/O.EXP.KRIW.HW.W.0018.000000T0000Z-201017T0900Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
303 AM MDT Sat Oct 17 2020

...HIGH WIND WARNING HAS EXPIRED...

Winds have decreased below high wind warning criteria, thus the
High Wind Warning expired at 3 AM.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Oct 16, 2:45 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Oct 16, 2:45 PM MDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
245 PM MDT Fri Oct 16 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 145 PM MDT Fri Oct 16 2020

Overview...Warmer today with windy conditions across the Wind
Corridor and Absarokas. Strong cold front to cross the area late
tonight into Saturday bringing snow to the northern mountains. Below
average temperatures post-front Sunday.

Synopsis...Warmer and more seasonal weather across the area today as
warmer air is being advected into the area. Mid-level wind being
favorable for the advection of warmer air; however, these strong mid-
level winds are going to mix down and impact the surface. An SPS has
been issued for several zones where winds area expected to be gusty.
Wind gusts upwards of 40 to 50 mph across the Wind Corridor to
Casper; as well as, the Upper Winds including Dubois. Gusts expected
across the Absarokas and Chief Joseph Highway could exceed 60mph.
Winds are expected to continue through the evening and overnight
hours; therefore, the SPS may need to be extended to reflect the
winds.

A strong cold front will slowly begin to drift into the area late
tonight and into early Saturday morning. Models have disagreed on
the timing of the front for the last several days but the NAM and
the HRRR have the front on Big Horn and Johnson County's doorstep by
early morning on Saturday. Northwest flow ahead of the front could
allow for some upslope snow showers across the Absarokas and
Bighorns but when the front moves across snow showers are expected
to continue across the northern mountains. Model guidance wants to
put substantial QPF across the Tetons and Upper Winds but due to
this being a more dynamic system dropped QPF values across those
locations and increased QPF across the Bighorns. Have issued a
Winter Weather Advisory for the Bighorns from midnight tonight
through early Sunday morning. Moisture is looking to be lacking
once the front crosses out of Bighorn and Johnson Counties;
therefore, went light on pops across central Wyoming and no pops
across the south. Winds ahead of the front could be strong across
the Wind Corridor but staying dry. Northwest flow continues to
dominate the pattern into the end of the period; however, CAA post
cold front could be blustery across the northeast part of the CWA
bringing down highs and lows to below average temperatures
through early Sunday.

.LONG TERM...(Sunday through Friday)
Issued at 145 PM MDT Fri Oct 16 2020

The general troughiness will continue through next week. This will
keep general chances for precipitation across the north and
northwest through much of the week. The troughiness will keep gusty
winds through the extended forecast period, but no highlight worthy
winds are looking to be possible. The first main shot of
precipitation will be Sunday night/Monday morning with a cold front
pushing across the northeastern part of the state. Up to 6 inches of
snow could be possible Sunday morning through late Monday afternoon
across the Absarokas. The Bighorns may see an inch or two as well.
These amounts would be in addition to the snowfall over the weekend
in these areas. Temperatures will remain below average for Sunday
and Monday and increasing through the middle of the week to near
average to slightly above average. Tuesday and Wednesday will remain
mainly dry except for the far northern Bighorns and Absarokas.

The next system in the form of a cold front similar to the Sunday
one, will occur Thursday. The models still differ, but both the GFS
and ECMWF agree that some sort of front will make its way across the
northeast part of the region later in the day on Thursday. This will
drop temperatures back below normal for Thursday. Thursday will be
15 to perhaps 20 degrees colder than Wednesday. Precipitation,
likely snow overnight and rain during the warmer part of the day, is
expected to occur over the Bighorns and northern Absarokas. The
ECMWF is indicating a stronger front which would push precip further
south into the Owl Creeks and Tetons. Kept PoPs lower for these
regions, due to the continued model uncertainty, but will be
something to continue to watch over the coming week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday afternoon)
Issued at 243 PM MDT Fri Oct 16 2020

Winds will increase across many of the terminal sites this
afternoon. KCPR and KRKS are already gusting to near 30 kts with
these winds expected to continue through the late evening. Clouds
will also continue to increase from north to south today and
tonight. Winds will decrease overnight but will increase again
tomorrow ahead of a cold front. Precipitation ahead of the front will
begin to move into KCOD Sunday morning around 11Z and VCSH has
been included for KCPR, KJAC, KPNA, and KWRL ahead of the cold
front. The cold front will push through from south to north and
shift winds to the north tomorrow morning and early afternoon. The
front is not expected to make it to KRKS and thus strong west
winds are expected to continue through the day tomorrow at KRKS.
Winds will be gusty ahead of the front at the other terminal
locations.

&&

.FIRE WEATHER...
Issued AT 145 PM MDT Fri Oct 16 2020

Gusty winds will continue across the area as the gradient tightens
ahead of strong cold front. An SPS has been issued for the Wind
Corridor, Upper and Central Wind River Basin, Absaroka Mountains and
Cody Foothills through this evening for winds. Minimum relative
humidity will be above critical fire weather thresholds but it is
still very dry across the area. A strong cold front will enter the
area tonight and traverse the state through Saturday. Winds and
relative humidity values will increase ahead of the front. An SPS
may be extended in the Wind Corridor tomorrow afternoon for the
gusty winds.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to 6 AM MDT Sunday
for WYZ008-009.

&&

SHORT TERM...Vorst
LONG TERM...Fisher
AVIATION...Fisher
FIRE WEATHER...Vorst
Hazardous weather outlook, Oct 16, 2:49 PM MDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
249 PM MDT Fri Oct 16 2020

WYZ001>020-022>030-171200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
249 PM MDT Fri Oct 16 2020

...Winter Weather Advisory for Bighorn Mountains from midnight
tonight through 6 AM Sunday morning...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Strong wind gusts are expected across much of the area through
this evening. Wind gusts over 50 mph are expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...Rain and snow showers are expected across
mainly northern and western Wyoming. Heaviest snow will occur in
the northern half of the Bighorn Mountains.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Oct 16, 1:55 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Riverton WY
155 PM MDT Fri Oct 16 2020

WYZ019-028>030-170300-
Green Mountains and Rattlesnake Range-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Rock Springs, Green River,
and Wamsutter
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...West winds 25 to 35 mph with gusts of 40 to 50 mph.

* WHERE...Sweetwater County and Green River Mountains

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ016-170300-
Upper Wind River Basin-
Including the city of Dubois
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Northwest winds of 25 to 35 mph with gusts of 45 to 55
  mph.

* WHERE...Northwestern Fremont County including Dubois

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ002-170300-
Absaroka Mountains-
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...West winds of 35 to 45 mph with gusts of 60 to 70 mph.

* WHERE...Absaroka Mountains including Chief Joseph Highway

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ020-170300-
Natrona County Lower Elevations-
Including the city of Casper
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...Southwest winds of 25 to 35 mph with gusts of 40 to 50
  mph. Some gusts on Outer Drive around 55 mph.

* WHERE...Natrona County including Outer Drive south of Casper.

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ003-170300-
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...West winds of 25 to 35 mph with gusts of 40 to 50 mph.
  Some gusts at Clark could be as high as 60 mph.

* WHERE...Cody Foothills including Cody and Clark

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.

WYZ017-170300-
Wind River Basin-
Including the cities of Riverton and Shoshoni
155 PM MDT Fri Oct 16 2020

...Strong gusty winds through this evening...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT...West winds of 25 to 35 mph with gusts of 40 to 50 mph.

* WHERE...Central Wind River Basin

* WHEN...Through this evening.

* ADDITIONAL DETAILS...Motorists should be alert for strong
  crosswinds, especially high profile vehicles and vehicles towing
  light trailers.
Special weather statement, Oct 16, 2:43 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
243 PM MDT Fri Oct 16 2020

WYZ010-171100-
Northeast Johnson County-
Including the city of Buffalo
243 PM MDT Fri Oct 16 2020

...Rain and snow mix will transition to all snow Saturday
night...

This is a special weather statement from the National Weather
Service in Riverton.

* WHAT AND WHEN...Rain and snow beginning late tonight
  transitioning to all snow on Saturday. Then periods of light
  snow through Sunday morning. Accumulations of 1 to 3 inches with
  locally higher amounts in the foothills.

* WHERE...Northern Johnson County.

* ADDITIONAL DETAILS...Roads will be wet during the day Saturday.
  Roads will likely become slippery and icy as snow continues to
  fall and temperatures drop Saturday night. Most accumulations
  are expected grassy surfaces Saturday. Exercise caution when
  traveling and allow extra time for traveling to your
  destination.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:02 PM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 1 more64 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.